Alert archive / North Dakota / Wind Advisories in 2008
Wind Advisory 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Jan 2, 2008, 10:40 PM CST for 13 counties in Minnesota; 17 counties in North Dakota. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2008, 10:40 PM CST (04:40 UTC)
- Expired
- Jan 3, 2008, 6:00 AM CST
- In force
- 7 hr
- Issued by
- NWS Grand Forks, ND
All 30 counties
Becker County, MN, Clay County, MN, Grant County, MN, Kittson County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 9 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.7 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2175 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 382 m²/s²
- 0-3 km storm-relative helicity
- 570 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KFGF 030440 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 1040 PM CST WED JAN 2 2008 ...STRONG WINDS TO PERSIST THROUGH THE NIGHT... .STRONG SOUTHERLY WINDS WILL GUST OVER 40 MPH IN THE RED RIVER VALLEY THROUGH THE OVERNIGHT HOURS. THE STRONGEST WINDS WILL BE IN THE NORTHERN RED RIVER VALLEY...WHERE GUSTS OVER 45 MPH ARE POSSIBLE. SOME DRIFTING AND BLOWING SNOW IS ALSO POSSIBLE. WINDS WILL SUBSIDE BY THURSDAY MORNING. MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ006>008-014>016- 024-026>030-038-039-049-052>054-031200- /O.NEW.KFGF.WI.Y.0001.080103T0440Z-080103T1200Z/ WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN- WEST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL- BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN... THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...MAHNOMEN... DETROIT LAKES...BRECKENRIDGE...FERGUS FALLS...ELBOW LAKE... CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE... GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN... FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER... WAHPETON...ADAMS 1040 PM CST WED JAN 2 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM CST THURSDAY. STRONG SOUTHERLY WINDS AROUND 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED TONIGHT IN THE RED RIVER VALLEY. THE STRONGEST WINDS ARE EXPECTED ALONG THE GRAND FORKS TO HALLOCK CORRIDOR...WHERE BLOWING SNOW IS ALSO POSSIBLE. VISIBILITIES IN OPEN AREAS MAY BE REDUCED TO 3 MILES AT TIMES...ALONG WITH DRIFTING SNOW CAUSING SOME SLICK SPOTS. WINDS WILL SLOWLY SUBSIDE LATE TONIGHT AND THURSDAY MORNING. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ DK
2 follow-up statements
000 WWUS73 KFGF 031008 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 408 AM CST THU JAN 3 2008 ...STRONG WINDS TO PERSIST FOR A FEW MORE HOURS... .STRONG SOUTHERLY WINDS WILL GUST OVER 40 MPH IN THE RED RIVER VALLEY AND ADJACENT PORTIONS OF NORTHWEST MINNESOTA DURING THE PRE DAWN HOURS. SOME DRIFTING AND BLOWING SNOW IS ALSO POSSIBLE. WINDS WILL SUBSIDE TOWARDS SUN RISE. NDZ006-007-014-015-024-026-028-038-054-031115- /O.CAN.KFGF.WI.Y.0001.000000T0000Z-080103T1200Z/ TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES- WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS... DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY... ADAMS 408 AM CST THU JAN 3 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE WIND ADVISORY. SOUTHERLY WINDS WILL CONTINUE TO SUBSIDE DURING THE EARLY MORNING HOURS AND REMAIN BELOW ADVISORY CRITERIA. $$ MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ008-016-027-029- 030-039-049-052-053-031200- /O.CON.KFGF.WI.Y.0001.000000T0000Z-080103T1200Z/ WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN- WEST OTTER TAIL-GRANT-PEMBINA-EASTERN WALSH COUNTY-GRAND FORKS- STEELE-TRAILL-CASS-RANSOM-SARGENT-RICHLAND- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN... THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...MAHNOMEN... DETROIT LAKES...BRECKENRIDGE...FERGUS FALLS...ELBOW LAKE... CAVALIER...GRAFTON...GRAND FORKS...FINLEY...MAYVILLE...FARGO... LISBON...GWINNER...WAHPETON 408 AM CST THU JAN 3 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING. STRONG SOUTHERLY WINDS AROUND 30 MPH WITH GUSTS TO 45 MPH WILL CONTINUE DURING THE PRE DAWN HOURS. VISIBILITIES IN OPEN AREAS MAY BE REDUCED TO 3 MILES AT TIMES...ALONG WITH DRIFTING SNOW CAUSING SOME SLICK SPOTS. WINDS WILL SUBSIDE PRIOR TO SUNRISE. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWUS73 KFGF 031209 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 609 AM CST THU JAN 3 2008 ...WINDS DIMINISHING ACROSS THE REGION... .SOUTHERLY WINDS WILL CONTINUE TO DIMINISH THIS MORNING AND WILL REMAIN BELOW ADVISORY CRITERIA. MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ008-016-027-029- 030-039-049-052-053-031315- /O.EXP.KFGF.WI.Y.0001.000000T0000Z-080103T1200Z/ WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN- WEST OTTER TAIL-GRANT-PEMBINA-EASTERN WALSH COUNTY-GRAND FORKS- STEELE-TRAILL-CASS-RANSOM-SARGENT-RICHLAND- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN... THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...MAHNOMEN... DETROIT LAKES...BRECKENRIDGE...FERGUS FALLS...ELBOW LAKE... CAVALIER...GRAFTON...GRAND FORKS...FINLEY...MAYVILLE...FARGO... LISBON...GWINNER...WAHPETON 609 AM CST THU JAN 3 2008 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. SOUTHERLY WINDS WILL CONTINUE TO DIMINISH ACROSS THE REGION THIS MORNING AND REMAIN BELOW ADVISORY CRITERIA. $$ VOELKER
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Jan 2, 7:41 PM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Jan 2, 7:41 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 741 PM CST WED JAN 2 2008 .DISCUSSION... A VERY STRONG PRESSURE GRADIENT WILL CONTINUE TO DEVELOP OVERNIGHT...AND 925MB WINDS WILL INCREASE TO AT LEAST 50KT. THIS COULD BRING US NEAR WIND ADVISORY LEVELS...WITH SOME BLOWING SNOW AS WELL. SNOW IS PRETTY CRUSTED OVER...BUT SOME OPEN AREAS OUTSIDE OF GFK ARE SEEING SOME REDUCTION IN VSBY TO AROUND 4SM. THEREFORE...WILL MENTION BLOWING SNOW ALONG AND WEST OF THE VALLEY TONIGHT. TEMPS SHOULD SLOWLY RISE WITH STRONG WARM ADVECTION...AND WILL TWEAK THEM UP SOME. WINDS WILL BE THE MAIN CONCERN...AND WE WILL CLOSELY WATCH TO SEE IF A WIND ADVISORY WILL BE NEEDED. THE STRONGEST WINDS OCCUR FROM AROUND 03Z TIL 12Z. THERE IS A VERY STRONG INVERSION WHICH SHOULD LIMIT JUST HOW MUCH MIXING WILL OCCUR ...BUT THE GFS INDICATES SOME MIXING OF 35KT WINDS LATER TONIGHT. THIS ALONG WITH THE TIGHT PRESSURE GRADIENT COULD PUSH US VERY CLOSE TO ADVISORY CRITERIA. THE STRONGEST WINDS WILL BE IN THE NORTHERN VALLEY...WITH SLIGHTLY WEAKER WINDS TO THE SOUTH AND EAST. WE WILL CLOSELY WATCH THE SITUATION TONIGHT AND TAKE A CLOSE LOOK AT THE 00Z DATA. NEEDLESS TO SAY...IT WILL BE A WINDY NIGHT INTO THU MORNING WITH GUSTS OVER 35 MPH POSSIBLE. && .AVIATION... STRONG SOUTHERLY WINDS WILL BE THE MAIN CONCERN ALONG WITH SOME BLOWING SNOW IN THE VALLEY. THERE WILL BE SOME WIND SHEAR TONIGHT...WITH WINDS AROUND 2000FT AGL INCREASING TO NEARLY 60KT OFF THE NAM MODEL AND AROUND 50KT ON THE GFS. THEREFORE...HAVE WIND SHEAR IN ALL TAFS OVERNIGHT. WINDS MAY GUST OVER 35KT EVEN AT THE SFC LATER TONIGHT INTO THU MORNING. && .PREV DISCUSSION... /ISSUED 342 PM CST WED JAN 2 2008/ SHORT TERM...TONIGHT THROUGH SATURDAY PROGRESSIVE UPPER AIR PATTERN CONTINUES ACROSS THE STATES. SHORT WAVE/JET STREAK NEAR THE WEST END OF THE ALEUTIANS FORECAST TO MOVE INTO THE WEST COAST AND ESTABLISH A LONG WAVE TROUGH OFF THE WEST COAST BY FRIDAY. DOWNSTREAM SOUTHWEST FLOW ALOFT WILL OCCUR OVER THE NORTHERN PLAINS AFTER FRI. HIGH AMPLITUDE RIDGE TROUGH OVER THE CENTRAL AND EASTERN US WILL SHIFT EAST WITH RELATIVELY ZONAL FLOW TO OCCUR ACROSS THE NORTHERN PLAINS AFTER TONIGHT UNTIL FRI. THE GFS AND NAM WERE SIMILAR THROUGH 84 HOURS AND THE GFS WAS SLOWER THAN THE ECMWF. WILL USE THE GFS. VISIBLE SATELLITE LOOP/SURFACE OBS SHOWING MID AND HIGH CLOUDS HAS SPREAD ACROSS THE FORECAST AREA WITH A FEW BREAKS OVER NORTHEAST ZONES AND THE FAR SOUTH. 88D VAD WIND INDICATE EARLIER A FEW CLOUDS AROUND 14 THOUSAND FEET OTHERWISE MOSTLY HIGH CLOUDS ACROSS THE AREA. WIND SHIFT LINE FORECAST TO MOVE THROUGH THU AS SHORT WAVE NOW OVER SOUTHERN BC WILL MOVE ACROSS SOUTHERN CANADA. WILL KEEP FLURRIES AND FREEZING DRIZZLE POSSIBLE IN THE EASTERN ZONES FOR THU. WIND TURN BACK TO THE SOUTH BY FRI MORNING. QUIET AND RELATIVELY MILD FOR FRI AND SAT. LONG TERM (SUN-WED)... MODELS CONTINUE TO HANDLE THE ENERGY MOVING OUT OF THE SW FLOW INTO THE NORTHERN PLAINS WITH INCONSISTENCIES. REMOVED POPS ON SAT NIGHT INTO SUN AS THERE IS NO SUPPORT TO KEEP IT IN THE FORECAST. TENDED TOWARD THE ECM MODEL AS HAS HPC THE PAST FEW DAYS. 500MB LONG WAVE IS EXPECTED TO MOVE OUT OF THE ROCKIES MONDAY PM. BELIEVE IT WILL MAINTAIN ITS OPEN AND LESS AMPLIFIED FEATURES AS OPPOSED TO THE 12Z GFS CLOSED LOW OVER ND ON TUESDAY. KEPT THE POPS FOR MONDAY AND TUESDAY AS SW FLOW COMBINED WITH CLIMATOLOGICALLY HIGH PWATS SHOULD NOT BE DIFFICULT TO GET SOME PRECIP WITH ANY UPPER LEVEL ENERGY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK
Hazardous weather outlook, Jan 2, 5:32 AM CST, 17 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 532 AM CST WED JAN 2 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 532 AM CST WED JAN 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VOELKER
Nearby
Wind Advisories in North Dakota, 2008Wind Advisories in Minnesota, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.